If someone experiencing serotonin syndrome does not receive treatment, the condition can lead to serious and sometimes life threatening complications.
Serious complications include:
- kidney failure
- respiratory failure
- loss of muscle tissue
In this article, we cover the causes and symptoms that doctors associate with serotonin syndrome. We also discuss how doctors diagnose and treatment serotonin syndrome.
What is serotonin syndrome?
If a person has excess levels of serotonin in their body, they may experience serotonin syndrome.
Serotonin syndrome refers to a collection of symptoms that develop when too much serotonin accumulates in the body.
Serotonin is a neurotransmitter that specialized cells in the brain, spinal cord, and intestines produce. Serotonin helps regulate:
- mood and behavior
- sexual desire and function
- blood flow
- body temperature
Most cases of serotonin syndrome are the result of taking multiple medications or drugs together. Some people can also develop serotonin syndrome after taking a single medication that increases serotonin levels.
Doctors do not know the exact prevalence and incidence of serotonin syndrome because the condition causes a wide range of nonspecific symptoms. This makes it difficult to diagnose.
The authors of one 2019 article believe that doctors may not be recording serotonin syndrome as often as it occurs due to a lack of awareness.
The authors also cited an 18% increase in the number of toxic exposures to selective serotonin reuptake inhibitors (SSRIs) and an 8% increase in the number of deaths related to SSRIs between 2002 and 2016.
Recent evidence suggests that the incidence of serotonin syndrome is increasing alongside the increasing use of antidepressants.
The table below includes changes in antidepressant use among adults in the United States between 1988 and 2014. This information comes from the Centers for Disease Control and Prevention (CDC).
Percentage of U.S. adults using antidepressants by year
|ages 18–44 years||1.6%||6%||8.8%|
|ages 45–64 years||3.5%||10.5%||17.5%|
|ages 65+ years||3.0%||9.3%||18.9%|
In its 2017 annual report, the American Association of Poison Control Centers listed antidepressants as one of the five substances most frequently involved in human exposures.
Typically, serotonin syndrome occurs when people take one or more prescription medications, supplements, or illicit drugs that increase serotonin levels.
Examples of substances that increase serotonin levels include:
- serotonin and norepinephrine reuptake inhibitors (SNRIs)
- monoamine oxidase inhibitors (MAOIs)
- tricyclic antidepressants (TCAs)
Prescription migraine medications
- triptans, such as almotriptan (Axert), naratriptan (Amerge), and sumatriptan (Imitrex)
- carbamazepine (Tegretol, Equetro, Carbatrol)
- valproic acid (Depakene, Convulex, Valporal)
Opioid pain medications
- tramadol (Ultram)
- oxycodone (OxyContin, Percodan, Percocet)
- tapentadol (Nucynta, Nucynta ER)
- dolasetron (Anzemet)
- tropiserton (Navoban)
- granisetron (Sancuso)
Other medications and substances that increase serotonin levels include:
- illicit drugs, including ecstasy, cocaine, and amphetamines
- herbal supplements, such as St. John’s wort and ginseng
- dextromethorphan (DXM), an ingredient in over-the-counter cough and cold medications, such as Delsym, Robitussin, and Mucinex DM
- ritonavir (Norvir), an antiretroviral medication
Symptoms and severity
Nausea is one possible symptom of serotonin syndrome.
Symptoms of serotonin syndrome usually begin 1–6 hours after ingesting the medication and almost always within 24 hours.
Symptoms of serotonin syndrome include:
Severe symptoms that experts associate with serotonin syndrome include:
- extremely high body temperature, or hyperthermia
- muscle rigidity
A doctor can diagnose serotonin syndrome by reviewing a person’s medical history, symptoms, and current medications.
They can also use one or more laboratory tests to rule out conditions that cause similar symptoms to serotonin syndrome, such as hormonal imbalances and infections.
Examples of tests doctors can use to diagnose serotonin syndrome include:
- blood count test
- electrolyte panel
- creatine panel
- urine tests
- kidney, liver, or thyroid function tests
- drug and alcohol tests
- brain scans
- lumbar puncture
Symptoms of serotonin syndrome usually resolve on their own once a person stops taking the medication or substance responsible for the problem.
People who have severe symptoms of serotonin syndrome may require hospitalization and ongoing monitoring.
Doctors may recommend one or more of the following treatments for people with severe serotonin syndrome:
- immediate withdrawal from the medication causing the reaction
- medications that reduce serotonin levels
- medications that reduce muscle stiffness or muscle spasms
- intravenous (IV) fluids to improve hydration and reduce fever
A person should follow advice from their doctor about high risk medications.
Doctors can prevent serotonin syndrome by monitoring people taking high risk medications and prescribing treatments that have a low risk of interacting with a person’s current medications.
People can reduce their risk of developing serotonin syndrome by knowing their risk and staying informed.
Populations at risk for serotonin syndrome include people who:
- recently started or increased the dose of a medication that increases serotonin levels
- take more than one prescription medication, herbal supplement, or illicit drug that increases serotonin levels
- have end stage kidney disease
People can speak with their doctors about the possible risks of developing serotonin syndrome. An individual should always inform their doctor about the medications and supplements they currently take. Doing this helps prevent potentially harmful drug interactions.
Serotonin syndrome occurs when a person takes one or more substances that cause high serotonin levels in the body. Substances that can cause serotonin syndrome include antidepressants, certain herbal supplements, and certain illicit drugs.
People who develop serotonin syndrome usually experience symptoms within 6 hours to a day of ingesting the causative substance.
People usually recover once they stop taking the medication that caused their symptoms. Serotonin syndrome can lead to a range of nonspecific symptoms, which makes it difficult to diagnose.
A person should contact their doctor if they experience any of the symptoms that healthcare professionals have associated with serotonin syndrome.